Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 30, 2020, 3:47 AM MST for Albany County, Carbon County, Wyoming. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 30, 2020, 3:47 AM MST (10:47 UTC)
- Expired
- Jan 30, 2020, 8:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 4:22 AM MST | NON-TSTM WND GST 61 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 6.8 NW ELK MOUNTAIN (WYDOT). |
| Jan 30, 4:22 AM MST | NON-TSTM WND GST 70 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS75 KCYS 301047 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 347 AM MST Thu Jan 30 2020 WYZ110-301500- /O.NEW.KCYS.HW.W.0010.200130T1047Z-200130T1500Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 347 AM MST Thu Jan 30 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills County. * WHEN...Until 8 AM MST this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WM
1 follow-up statement
647 WWUS75 KCYS 301455 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 755 AM MST Thu Jan 30 2020 WYZ110-301600- /O.EXP.KCYS.HW.W.0010.000000T0000Z-200130T1500Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 755 AM MST Thu Jan 30 2020 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING FOR THE NORTH SNOWY RANGE FOOTHILLS... Sustained west winds of 25 to 35 mph with gusts of 40 to 50 mph will continue this morning across the North Snowy Range Foothills. The threat for high winds has ended and the High Wind Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 29, 10:45 PM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Jan 29, 10:45 PM MST, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1045 PM MST Wed Jan 29 2020 .UPDATE... Issued at 826 PM MST Wed Jan 29 2020 Included a small change in the forecast for areas in the Panhandle overnight with FOG as a possibility. Scottsbluff, Alliance, and other spots have observations in the last hour that have low visibility and fog. && .SHORT TERM...(Late This Afternoon & Tonight) Issued at 136 PM MST Wed Jan 29 2020 Rain & snow showers have been common across much of southeast WY & the western NE Panhandle this afternoon w/ the passage of weak mid level energy. Latest WV satellite imagery indicates this system is beginning to exit the area, so expect to see a gradual decrease in shower activity over the next few hours. We still have some modest CAPE near the surface, so a few convective cells may still lead to some heavier bursts of snow. The threat for snow squalls should be quite low given limited moisture & the fact that winds are not all that strong. Generally dry conditions can be expected overnight as we will be between systems, but fully expect snow chances to climb once again from west to east by early Thu with the approach of the next wave. A low-probability concern exists for a brief period of strong wind at Bordeaux late tonight into early Thursday. The models hint at a brief shot of subsidence and a short period of 2-4 mb sfc pressure gradients along the Laramie Range around 12z. The GFS shows around 45 knots of H8 flow near BRX at that time as well, so there is the potential for some gusts approaching 60 MPH. Not enough confidence to warrant any headlines at the moment, but something for the next shift to consider. .LONG TERM...(Thursday - Wednesday) Issued at 246 AM MST Wed Jan 29 2020 The biggest change in the near-term is Thursday's passing disturbance aloft, way more defined today than in previous model runs. This looks to be the better chance for widespread precipitation as there will be both surface based CAPE, as well as supporting dynamics aloft - therefore, convective banding is again possible, though more so than today, with possibility of banding both west and east of I-25. A warming and drying trend begins Friday as a ridge of high pressure builds into the west. This high will increase surface gradients across the region, especially along the wind-prone areas of southeast Wyoming, for a increased chance of strong winds, especially with the associated subsidence aloft, allowing for upper level winds to translate down towards the surface. Downsloping winds and adiabatic compression will lead to warmer temperatures than model guidance indicates, so have added a few degrees to daily high temperatures both Friday and Saturday, east of the Laramie Range, as the strong wind event continues into Saturday. Discrepancies between model guidance surfaces Sunday as winds diminish some and timing of an incoming cold front becomes the main forecast challenge. At this point, the majority of the day will be breezy, warm and dry and the ridge translates east and upper level flow turns towards the southwest. Still seeing near- critical fire weather conditions possible Sunday, but the window may be shortened if the GFS is correct in bringing the front in by Sunday evening. All other model guidance brings the front in overnight. Either way, Sunday high temperatures will be near record, followed by below normal temperatures Monday and TUesday with the passing disturbance. Will have to watch this system as we get closer, as models are developing a closed low with this system, and depending on where the low develops, could see increased chances for widespread snow accumulation across the region. && .AVIATION...(For the 06Z TAFS through late Thursday evening) Issued at 1045 PM MST Wed Jan 29 2020 Tonight: Main Aviation concern tonight/early Thursday morning will be patchy fog across the area. Fog has been fairly intermittent, with brief IFR conditions for an hour or two and then clearing. With low to midlevel cloudiness still moving across the area, still expect some fog to occasionally form at most terminals, with the exception of KCYS and KCDR. Forecast confidence is Low for the other terminals, including KRWL and KLAR due to the limited confidence with coverage of fog. After 15z: After any low CIGS or patchy fog lifts between 12z to 16z, gusty west to northwest winds will develop ahead of the next disturbance and associated cold front. Expect another round of snow to push across KRWL and KLAR by 17z-20z, and further east after 20z. Aviation Trends: Improving to VFR between 06z-12z for most terminals. Intermittent fog, mainly across western Nebraska, will quickly lower VIS and CIG to IFR or LIFR. VIS below one mile possible. MVFR CIGS likely after 17-20z Thursday. && .FIRE WEATHER... Issued at 246 AM MST Wed Jan 29 2020 The next two days will be marked by cloudy skies, light showers, and near normal temperatures as two disturbances aloft pass quickly through the High Plains and adjacent High Terrain. Beginning Friday, we'll see a warming and drying trend take hold with increasing surface winds as a ridge of high pressure builds into the west, eventually making its way through over the weekend. Near critical fire weather conditions are possible both Saturday and Sunday as well as near record temperatures. A strong cold front will bring temperatures down by Monday to temperatures about 10 below normal. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...BW SHORT TERM...CLH LONG TERM...AB AVIATION...TJT FIRE WEATHER...AB
Hazardous weather outlook, Jan 30, 3:19 AM MST, 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 319 AM MST Thu Jan 30 2020 WYZ106-110-116-117-302300- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 319 AM MST Thu Jan 30 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty winds up to 55 mph possible this morning along Interstate 80 and 25 particularly impacting vehicles with trailers or high profile. Periods of light to moderate snowfall possible today along with blowing snow conditions creating areas of slick road conditions and periods of low visibility. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong winds will be possible in the wind prone areas of southeast Wyoming from Friday through Sunday. An abrupt change to much colder temperatures will occur between Sunday and Monday, along with increased chances for snow. .Spotter information statement... Spotters are encouraged to report their snowfall totals to the Cheyenne, Wyoming National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-302300- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-Central Laramie County-East Laramie County- 319 AM MST Thu Jan 30 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of light to moderate snowfall possible today along with blowing snow conditions creating limited areas of slick road conditions and periods of low visibility. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong winds will be possible in the wind prone areas of southeast Wyoming from Friday through Sunday. An abrupt change to much colder temperatures will occur between Sunday and Monday, along with increased chances for snow. .Spotter information statement... Spotters are encouraged to report their snowfall totals to the Cheyenne, Wyoming National Weather Service.
In the hours before
Local storm report, Jan 30, 2:10 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 AM MST THU JAN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
01/30/2020 M58 MPH CARBON WY MESONET
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT). GUSTING AT 58 FOR EIGHT MINUTES.
&&
WMSpecial weather statement, Jan 30, 2:13 AM MST, 1 hour 34 minutes before
Special Weather Statement National Weather Service Cheyenne WY 213 AM MST Thu Jan 30 2020 WYZ106-110-301500- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 213 AM MST Thu Jan 30 2020 ...STRONG GUSTY WINDS UP TO 55 MPH POSSIBLE THROUGH 8 AM MST... Strong to near-high wind warning criteria winds will be possible this morning across portions of Interstate 80 between Elk Mountain and Arlington in addition to the Interstate 25 corridor between Wheatland and Chugwater. Wind gusts into the mid 50 mph range possible through 8 AM MST this morning. WM
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 10:35 PM MST | Freezing Fog Advisory | CYS | Converse | 4 hr |
| Jan 30, 12:41 PM MST | Winter Weather Advisory | CYS | Albany, Laramie | 5 hr |
| Jan 30, 2:32 PM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 11 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.